Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 188, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Sep 21, 2008, 3:55 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2008, 3:55 PM MDT (21:55 UTC)
- Expired
- Sep 21, 2008, 5:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 142 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 212155 SVRPUB COC011-061-099-212300- /O.NEW.KPUB.SV.W.0188.080921T2155Z-080921T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT SUN SEP 21 2008 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BENT COUNTY IN SOUTHEAST COLORADO... EXTREME SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO... NORTHERN PROWERS COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES LAMAR... * UNTIL 500 PM MDT... * AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JOHN MARTIN RESERVOIR...OR ABOUT 24 MILES WEST OF LAMAR...AND WAS MOVING TOWARD THE EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... MCCLAVE. WILEY. LAMAR. GRANADA. BRISTOL. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326 TIME...MOT...LOC 2155Z 254DEG 47KT 3808 10301 $$ ROSE
3 follow-up statements
000 WWUS55 KPUB 212213 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 413 PM MDT SUN SEP 21 2008 COC011-061-099-212300- /O.CON.KPUB.SV.W.0188.000000T0000Z-080921T2300Z/ PROWERS CO-BENT CO-KIOWA CO- 412 PM MDT SUN SEP 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR EXTREME SOUTHEASTERN KIOWA...NORTHERN BENT AND NORTHERN PROWERS COUNTIES... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR HASTY...OR 19 MILES WEST OF LAMAR...AND WAS MOVING TOWARD THE EAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... WILEY. LAMAR. GRANADA. BRISTOL. HARTMAN. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326 TIME...MOT...LOC 2212Z 248DEG 36KT 3814 10292 $$
000 WWUS55 KPUB 212241 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 441 PM MDT SUN SEP 21 2008 COC011-061-099-212300- /O.CON.KPUB.SV.W.0188.000000T0000Z-080921T2300Z/ PROWERS CO-BENT CO-KIOWA CO- 440 PM MDT SUN SEP 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR EXTREME SOUTHEASTERN KIOWA...NORTHERN BENT AND NORTHERN PROWERS COUNTIES... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED NEAR WILEY...OR 13 MILES NORTHWEST OF LAMAR...AND WAS MOVING TOWARD THE NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... LAMAR. HARTMAN. GRANADA. BRISTOL. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326 TIME...MOT...LOC 2240Z 245DEG 31KT 3822 10277 $$
000 WWUS55 KPUB 212255 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 455 PM MDT SUN SEP 21 2008 COC011-061-099-212305- /O.EXP.KPUB.SV.W.0188.000000T0000Z-080921T2300Z/ PROWERS CO-BENT CO-KIOWA CO- 455 PM MDT SUN SEP 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN KIOWA... NORTHERN BENT AND NORTHERN PROWERS COUNTIES EXPIRES AT 500 PM MDT... LAT...LON 3827 10225 3782 10214 3782 10325 3825 10326 TIME...MOT...LOC 2255Z 245DEG 31KT 3827 10262 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 3:43 PM MDT, 12 minutes earlier.
Area forecast discussion, Sep 21, 3:43 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 343 PM MDT SUN SEP 21 2008 .SHORT TERM... (TONIGHT AND MONDAY) ...A FEW STRONG STORMS OVER THE PLAINS THIS AFTERNOON AND EVENING... ...WARM AND BREEZY TOMORROW... WELL DEFINED UPPER WAVE IS NOW CROSSING SE CO. CONVECTION HAS BEEN BUILDING FROM THE SOUTH AND AS OF 1930Z MOST OF THE STORMS ARE OVER NM...BUT WILL SEE THIS ACTION SHIFT TO THE N OVER THE NEXT COUPLE OF HOURS. CURRENT LAPS SHOWS ABOUT 1000 J/KG CAPE OVER THE FAR SERN PLAINS...AND THIS WILL BE THE MAIN AREA OF CONCERN THRU EARLY EVE WITH WINDS ALOFT ON THE INCREASE. AREAL COVERAGE SHOULD BE LIMITED...WITH ERN LAS ANIMAS AND BACA COUNTIES BEING UNDER THE HIGHEST THREAT FOR ANY SVR WX LATER TODAY. EXPECT ONE OR TWO STORMS WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. THIS ACTIVITY SHOULD MOVE RAPIDLY INTO KS AND BE OUT OF OUR CWA BY EARLY EVE. TREND OVER LAST FEW MODEL RUNS HAS BEEN TO EJECT THIS SYSTEM MORE QUICKLY...SO HAVE REDUCED POPS OVERNIGHT WITH CLEARING EXPECTED IN THE LATE NIGHT HOURS. TOMORROW...ANOTHER WEAK SYSTEM MOVES THROUGH NRN CO. THE TREND FOR THIS SYSTEM HAS BEEN PROGRESSIVELY WEAKER...WITH THE BEST FORCING OVR NRN CO. LATEST NAM AND GFS ARE NEARLY COMPLETELY DRY FOR OUR AREA...WITH RATHER LOW LAYER RH EVEN OVR THE NRN ZONES. MOS GUIDANCE IS UNDER 10 PERCENT EVEN FOR THE CENTRAL MTS. HAVE REDUCED POPS TO KEEP BEST CHANCE FOR PRECIP OVER THE DVD AND POSSIBLY TELLER COUNTY OR NRN EL PASO...AS THERE SHOULD BE ENOUGH LIFT TO SET OFF A FEW AFTERNOON STORMS. MAIN STORY TOMORROW WILL BE CONTINUED VERY WARM WEATHER MORE TYPICAL OF AUGUST...AND BREEZY CONDITIONS AS THE LEE LOW STRENGTHENS OVR NE CO. ROSE .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) ...SLIGHT CHANCE OF SHOWERS MONDAY EVENING...OTHERWISE WARM AND GENERALLY DRY THROUGH SUNDAY... UPPER DISTURBANCE PASSES BY TO THE NORTH OF COLORADO MONDAY EVENING...WITH BROAD...FLAT HIGH PRESSURE BUILDING IN OVER COLORADO BEHIND IT. COULD BE A SHOWER OR THUNDERSTORM AROUND MONDAY EVENING...BUT NOT LOOKING LIKE A BIG DEAL. THEN... GENERALLY WARM AND DRY WEATHER TO SETTLE IN. TEMPERATURES SHOULD CLIMB 5 TO 10 DEGREES ABOVE AVERAGE...WITH NO PRECIPITATION EXPECTED AT LEAST THROUGH THURSDAY. THE FORECAST STARTS TO GET A LITTLE TRICKIER FRIDAY THROUGH THE WEEKEND. A LITTLE BIT OF LATE SEASON MONSOON MOISTURE TRIES TO CREEP NORTH INTO THE REGION WHILE AN UPPER LEVEL TROUGH MOVES THROUGH THE NORTHERN PLAINS. WE COULD END UP NEEDING TO INTRODUCE POPS AND COOLER TEMPERATURES TO THE FORECAST AT SOME POINT BUT CONFIDENCE IN THIS IS PRETTY LOW RIGHT NOW. SO...FORECAST WILL REMAIN WARM AND DRY FOR NOW THROUGH THE WEEKEND. LW && .AVIATION... POTENTIAL FOR SOME HIGH BASED TSRA AND GUSTY OUTFLOW WINDS AT ALL TAF SITES THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR CONVECTION WILL BE AT KCOS. LOW LEVELS REMAIN FAIRLY DRY...SO ANY STORMS WILL LIKELY PRODUCE MORE WIND THAN RAIN OVER THE AREA...EXCEPT FOR THE FAR EASTERN PLAINS...WHERE SOME STRONGER STORMS ARE POSSIBLE. VFR CONDITIONS CONTINUE TONIGHT...AS CONVECTION PUSHES EAST INTO KS. TOMORROW LOOKS GENERALLY DRY...WITH STORMS CONFINED TO THE CENTRAL AND NORTHERN MTS. BREEZY S TO SW WINDS ARE EXPECTED OVER MUCH OF THE AREA PARTICULARLY IN THE AFTERNOON. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/50
Hazardous weather outlook, Sep 21, 3:10 PM MDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 310 PM MDT SUN SEP 21 2008 COZ058>089-093>099-222115- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 310 PM MDT SUN SEP 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON AND EVENING...WITH ONE OR TWO SEVERE STORMS OVER THE FAR EASTERN PLAINS NEAR THE KANSAS BORDER...PRODUCING 1 INCH DIAMETER HAIL AND WIND GUSTS TO AROUND 60 MPH. OTHERWISE...THE PRIMARY THREATS FROM STORMS THROUGH THIS EVENING WILL BE LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO AROUND 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE...ESPECIALLY OVER THE HIGHER TERRAIN. LIGHTNING AND WIND GUSTS UP TO 45 MPH WILL BE THE PRIMARY THREATS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS THROUGH 8 PM MDT. 44/50
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:39 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.